Julie Woodward, MD is Associate Professor of Ophthalmology and Associate Professor in Dermatology Chief; Oculoplastic and Reconstructive Surgery Service, Duke University Medical Center.


Dr. Woodward and colleagues published a case report in The American Journal of Cosmetic Surgery on managing delayed-onset complications from a filler of unknown substance that a patient had injected in China.1 In this case study, the authors noted “The expansion of available filling agents and the rising costs of domestic health care have resulted in an increase in the number of patients seeking elective cosmetic procedures abroad, and patients presenting with complications from cosmetic tourism are increasingly a part of the modern aesthetic practice.”

Dr. Woodward sat down with Modern Aesthetics® to discuss this trend of patients going overseas for filler and neuromodulator injections. Ahead, Dr. Woodward offers tips for what to look for and how to treat patients who develop complications as a result of these treatments.

WHY IS IT A PROBLEM IF PATIENTS GO OVERSEAS FOR COSMETIC TREATMENTS?

There's an increasing problem with patients going oversees to have cosmetic procedure performed, including neuormodulators and fillers. One of the big problems with patients doing this is that they are having these procedures done, yet are unaware of what products are actually being injected into their faces, explains Dr. Woodward. They return to the United States where they develop subsequent complications, which can present immediately or can even present years after the procedure. When these patients then visit their doctor in the US, because they are completely unaware of what products have been injected, the physicians cannot be exactly sure about the best way to treat them, she adds.

WHAT INJECTABLE SUBSTANCES MIGHT BE USED OVERSEAS AND WHAT SORT OF PROBLEMS ARE ASSOCIATED WITH THESE PRODUCTS?

There is one product that is produced in Brazil and is made of polymethylmethacrylate, which is basically ground up pieces of plastic similar to what cataract lenses are made out of. These can cause granulomas in the long run, warns Dr. Woodward.

“The products are not very expensive. A doctor can buy a large box of these fillers for a reasonable price and they tend to inject them in large areas of the face or the body and then later on these granulomas develop that can cause very serious problems,” she explains.

Another product that is injected overseas is called polyacrylamide gel or bio-alcamid. This product can sometimes be extruded by incising the area and squeezing it out, says Dr. Woodward, adding that she believes the production of this product has stopped. The product was manufactured in Italy.

There are also numerous counterfeit products that are being made in China for both fillers and neuromodulators.

Another product that is injected overseas is silicone, which in the US can be used off-label. “They use silicone for retinal procedures. And since it's approved for use inside the eyeball, some physicians will inject it inside the face. Granted the complication rate with this is very low, however, complications can happen 10, 20, even 30 years later,” Dr. Woodward cautions.

WHAT ABOUT COUNTERFEIT PRODUCTS IN THE US? IS THIS ALSO A PROBLEM?

There are some US physicians who were reprimanded for ordering cosmetic products from other countries, which can put patients at risk. “Sometimes they order them through Canada or China or other places. And since they're counterfeit, there's no telling what the purity or the safety is,” Dr. Woodward explains.

GIVEN THESE REALTIES, WHAT ARE SOME GUIDING PRINCIPALS FOR COSMETIC SURGEONS FACED WITH REACTIONS OR ADVERSE OUTCOMES?

For physicians who are treating these patients who have had their products injected overseas, the most important step is first to talk to the patient to see if they have any idea what substance was injected.

“If it sounds like it might be a hyaluronic acid, one approach may be to use hyaluronidase to try to dissolve it if they have granulomas,” Dr. Woodward says.

Unfortunately, the problem is that physicians often have no idea what product was injected and how to best help the patient. When the product is unknown, you have to do your best to either try to take down the granulotomas response with steroids or anti-inflammatory injections. Sometimes the only option is surgery to try to cut out the products, Dr. Woodward adds.

  1. The American Journal of Cosmetic Surgery Vol. 30, No. 4, 2013